So first of all, I want to say that vaccine reactions do happen. Serious vaccine reactions for most standard children’s vaccines are estimated to be quite rare, ranging from 1 in 100,000 to less than 1 in a million doses given. (The exception to this is febrile seizures with the MMRV combination vaccine, or measles-mumps-rubella-varicella, which occur in an estimated 1 in 1,250 children. Though febrile seizures do not cause permanent complications, they are scary as heck. Unless a child has an urgent need to receive both vaccines at once there really is no reason to give both at the same time – I always recommend spacing these vaccines apart by at least 4 weeks.)
The U.S. has a birth rate of approximately 4 million babies per year. The maximum number of doses of vaccines given in the first year of life is 24. Even if all 4 million babies in the US complete only 1/2 of the recommended vaccines, that is still 48 million doses of vaccines, and a potential of 48-480 serious life-threatening reactions per year. So yes, vaccine reactions do happen! (This, of course, is only counting the cases of life-threatening vaccine reactions, and does not include minor to moderate reactions.)
I think there is also reason to believe that vaccine reactions are vastly underreported. Reporting to the Vaccine Adverse Event Reporting System (VAERS) is poor at best. I talk about this much more in my webinar Vaccines Demystified, for those of you who are interested.
Before I really get going, I want to say that here at Naturopathic Pediatrics we are not anti-vaccine. We are, however, extremely cautious.
All of the writers here are naturopathic physicians who specialize in pediatrics. That means we have specialized knowledge in all things related to the healthcare of children – including vaccines. Most naturopathic physicians who do mainly primary care for children stock and administer vaccines in in their practice – myself included.
However, all naturopathic physicians are pro-knowledge and pro-parent (and child, of course). That means that we encourage parents to make a truly informed decision about vaccines, and that we then honor the parent’s choice.
Many naturopathic physicians see a disproportionate number of children who have had vaccine reactions. I think this makes us even more sensitive to respecting the wishes of the parents. Naturopathic physicians are also ardent supporters of vaccine safety research. We must get more research on vaccine safety and which children may be susceptible to vaccine reactions.
Okay, so let’s get started.
So what is a normal vaccine reaction?
Remember that vaccines are designed to stimulate the immune system to create antibodies against the infectious agent. Normal vaccine reactions are typically those that are consistent with a cold/flu, or something that looks like a child who is about to get sick. This means that the vaccine is working!
First of all: remember to NOT give Tylenol around the time of vaccination, as this may be associated with autism. Tylenol also appears to reduce the effectiveness of the vaccine. In my practice Tylenol is a big no-no around the time of vaccines (and may explain why I see so few vaccine reactions).
Redness, swelling or bruising at the injection site. Redness that continues to spread over time is NOT normal, and can be a sign of infection (contact your doctor).
1. Soreness of the limb (especially with Tetanus- containing vaccines, like DTaP, Tdap. This includes the Whooping Cough vaccine, which is combined with Tetanus for an improved immune response).
2. Fever, usually less than 104 degrees and lasting less than 3 days. Remember that fever, especially low-grade fever, is normal – it means the immune system is working! Do not be afraid of a normal fever!
3. Mild change in behavior for 1-4 days after the vaccine. The change in behavior should be consistent with how the child acts when they are sick or about to get sick. Some examples: irritability, crying, sleeping more or less than usual, withdrawn, refuses to nurse/feed, wimpers or weeps, wants to be held (or refuses to be held), sensitivity to light/pain/noise, complaining of limb pain. Lack of eye contact can be a normal reaction if it lasts less than 4 days and this is consistent with the child’s behavior when they have a typical cold or flu.
4. Inconsolable crying is somewhat common, and is not considered a vaccine reaction – though of course this is not ideal. I highly recommend using caution with future vaccines, keeping the process as pain-free as possible, and separating vaccines into individual components whenever possible. I have been using a little lemon balm glycerite post-vaccine for the screamers in my office, and it seems to help a lot.
Finally – check the Vaccine Information Sheet (VIS) that your physician gave you for each vaccine. They are required by law to give a VIS for each vaccine given – these clearly list the expected reactions and rare (not normal) reactions. There may be a few more than I list.
What is a vaccine reaction?
Pretty much anything other than what I listed above (and is not on the VIS). Of course, some reactions are quite mild and some are much more severe.
Severe reactions (and should be seen immediately in the doctor’s office or Emergency Department) include seizures, lethargy (and unable to be woken), wheezing, hives, dizziness, swelling of the throat, fainting or rapid heartbeat. I always have the parents and child hang out in my office for 10-15 minutes after each vaccine just to be on the safe side. Please don’t have your child get a vaccine and then immediately strap them into a car seat and drive off!
What to do if your child has a vaccine reaction:
1. Tell your doctor. Even if he/she doesn’t believe you! It is so important to discuss any vaccine reactions with your child’s physician.
2. Report to VAERS. VAERS stands for Vaccine Adverse Event Reporting System. The link is here: http://vaers.hhs.gov/esub/index. VAERS specifically says that every adverse event that occurs around the time of the vaccine should be reported “even if you are not sure whether the vaccine caused the adverse event.” This is really important because researchers have no idea what vaccine reactions to monitor for if none of the reactions are reported. Please report! Remember that you do not need to have your physician report for you, and you do not need your physician’s approval to report.
3. Stop Tylenol and Ibuprofen, if fever and pain can be safely managed without these medications.
4. Increase antioxidants in your child’s diet. Antioxidants are inflammation-modulating compounds that are naturally present in colorful fruits and vegetables. Antioxidants are particularly high in pigmented foods like dark berries (blueberries, blackberries, etc), carrots, red peppers, sweet potato, and dark leafy greens. Brassica family vegetables like cauliflower, broccoli, kale and chard are excellent because they are not only high in antioxidants, and minerals but also contain sulphur compounds which help replete glutathione. Speak with your naturopathic physician or nutritionist first to make sure that this diet is appropriate for them – and of course do not give any foods that your child is allergic or sensitive to. Some children may enjoy blueberry or cranberry syrup in concentrated form.
5. Consider probiotics. So far the evidence suggests that probiotics administered around the time of the vaccine increase the body’s ability to form an appropriate immune response to the vaccine.
6. Consider homeopathics. Many of my naturopathic physician friends administer homeopathic ledum, thuja or silica for vaccine reactions. Some even administer ledum prophylactically after vaccines, as ledum is specific for puncture wounds. With homeopathy you always want to match the symptom picture precisely – if you know your child’s constitutional remedy now would be a great time to administer that as well.
7. Consider supplements to increase glutathione levels. I mention this several times in my blog posts about Tylenol and vaccines – I have a strong hunch that glutathione depletion is the main cause of adverse reactions to vaccines. Remember that glutathione is our main endogenous antioxidant. Endogenous means that our body makes it. Antioxidant means free-radical scavenger, a molecule that decreases inflammation. Inflammation (a normal process that occurs in vaccination) plus administration of Tylenol (a glutathione-depleting agent) is a worst-case scenario for the body, as it can quickly lead to out-of-control inflammation. Remember that glutathione is one of few compounds that can cross the blood-brain barrier which makes it extremely important in the prevent of neurological disorders. N-acetyl cysteine is a precursor molecule to glutathione and is available at most supplement stores. In my practice I also use liposomal glutathione for children who are at risk for autistic disorders. The liposomal form allows glutathione to be absorbed quickly in the intestines before it can be broken down (most glutathione supplements are not well absorbed because of the rapid breakdown).
In my opinion the more quickly you can react to a vaccine reaction the better the chance of full recovery. I am not convinced that behaviors or symptoms which occur months after a vaccine can be directly attributed to the vaccine. Do not forget to look for other causal factors as well, and address all of them. Exposures to pesticides, formaldehyde (think Ikea and other ready-made furniture) and phthalates (especially from vinyl flooring or vinyl shower curtains) are likely more harmful than a vaccine – at least this is what the research currently suggests. You must eliminate exposure around the house before your child can recover from a vaccine reaction.